Illinois, 2015

Flash Flood in Illinois, June 21, 2015

June 21, 2015 · NWS LSX · 1 event in 1 county or zone

A cold front moved into the region and stalled out, triggering showers and thunderstorms. A number of thunderstorms developed across northern Missouri and west central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved into the region and stalled out, triggering showers and thunderstorms. A number of thunderstorms developed across northern Missouri and west central Illinois. Heavy rain from the storms caused flash flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 20, 11:02 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 20, 11:02 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 AM CDT Sun Jun 21 2015

.SHORT TERM:  (Through Tonight)
Issued at 217 PM CDT Sat Jun 20 2015

A cdfnt central IA continues to approach the area. This fnt is
expected to help initiate storms which shud reach the nrn portions
of the CWA around mid evening. A number of questions arise
regarding storms for late this evening and overnight. Believe that
what storms develop further to the N this afternoon, will eventually
grow upscale into an MCS. Based on 18z sounding from DVN, still
believe the MCS will be forward propagating on the ern flank.
However, as the llj veers tonight and becomes wly, expect back
building storms along any outflow that develops. The main question
will be how far S any outflows travel and if these boundaries
stall swd progression.

Gradually taper PoPs to chance after Midnight tonight as low level
and upper level forcing moves ewd out of the region.

Tilly

.LONG TERM:  (Sunday through Next Saturday)
Issued at 316 PM CDT Sat Jun 20 2015

(Sunday through Tuesday)

Both the NAM and GFS show the cold front will move south into the
CWA and become quasi-stationary on the southerly side of the
stronger westerlies.  Scattered thunderstorms should develop along
this front as the atmosphere becomes extremely unstable with MLCAPES
between 3000-4000 J/kg. Deep layer shear will be on the order of
30-40kts which supports a few severe thunderstorms, mainly
multicells.  This front will then begin to move back north late on
Sunday night as shortwave ridge builds across the area.

Dry weather is still anticipated on Monday as the front will be
north of the area.  By Tuesday the front will move back down into
the area as a result of shortwave trough moving across the upper
Midwest on Tuesday.  The upper high will remain over the area which
will likely suppress convection over all but northeast Missouri and
west central and south central Illinois.

Do still have a concern that heat index readings will be in the
100-105 range from Sunday to possibly Wednesday.  850mb temperatures
climb into the lower 20sC on Monday and Tuesday so MOS temps in the
lower-mid 90s look reasonable.  Dewpoints will be in the 70s, so
still think at least part of the area will have heat index in the
triple digits, particularly on Monday and Tuesday when some areas
may be around 105.

(Wednesday through Saturday)

Upper pattern will start off zonal on Wednesday, but become more
amplified with an upper low over the upper Midwest and large upper
high over the western CONUS by next Saturday.  The ECMWF seems to
have a better continuity with this pattern.  The front will move
south into the CWA late into the period bringing a chance of showers
and thunderstorms and cooler temperatures for the end of the week.

Britt

&&

.AVIATION:  (For the 06z TAFs through 06z Sunday Night)
Issued at 1156 PM CDT Sat Jun 20 2015

VFR conditions expected at all TAF sites except for KUIN for the
first few hours where lingering thunderstorms will bring
visibilities down to around 2 miles. Otherwise a weak cold front
will stall over the region on Sunday, and scattered thunderstorms
are possible along this boundary during Sunday afternoon. Ceilings
around 5000 feet are expected as moisture pools along this
boundary Sunday morning but any ceilings are expected to remain in
the VFR category.

Specifics for KSTL: VFR conditions expected through this TAF
period. There is a chance for scattered thunderstorms Sunday
afternoon. VFR ceilings around 5000 feet should begin to break
Sunday evening. Winds will remain light as a weak cold front
stalls over the region.

Browning

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 20, 9:53 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 PM CDT SAT JUN 20 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1053 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. A FEW STORMS MAY BE STRONG
WITH DAMAGING WINDS. HEAVY RAINFALL IS ALSO LIKELY WITH SOME OF
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL POINTS ALONG THE MERAMEC...ILLINOIS...AND MISSISSIPPI
RIVERS ARE EXPECTED TO REACH MAJOR FLOOD STAGE THIS WEEKEND.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY AFTERNOON AND
NIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE.

HEAT INDEX READINGS MAY CLIMB INTO THE 100 TO 105 DEGREE RANGE
DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY FROM SUNDAY
INTO WEDNESDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR PARTS OF THE AREA
FROM MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE...RAINFALL
REPORTS OVER ONE INCH...AND ANY NEW FLOODING OBSERVED TO THE
NATIONAL WEATHER SERVICE.

GOSSELIN

In the hours before

Special weather statement, Jun 20, 9:42 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 PM CDT SAT JUN 20 2015

ILZ058>060-064-065-097>100-MOZ036-052-061-063-210430-
BOND IL-CALHOUN IL-FAYETTE IL-GREENE IL-JERSEY IL-LINCOLN MO-MACOUPIN
IL-MADISON IL-MONTGOMERY IL-PIKE MO-PIKE IL-ST. CHARLES MO-ST. LOUIS
MO-
1042 PM CDT SAT JUN 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR BOND...FAYETTE AND MONTGOMERY
COUNTIES IN SOUTH CENTRAL ILLINOIS...AND GREENE...CALHOUN...
MADISON...MACOUPIN AND JERSEY COUNTIES IN SOUTHWEST ILLINOIS...AND
SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...AND NORTHEASTERN
ST. LOUIS...NORTHEASTERN ST. CHARLES AND LINCOLN COUNTIES IN EAST
CENTRAL MISSOURI...AND SOUTHEASTERN PIKE COUNTY IN NORTHEAST MISSOURI
UNTIL 1130 PM CDT...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A GUST FRONT ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
LITCHFIELD TO SHIPMAN TO 5 MILES WEST OF DAVIS...AND MOVING
SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS GUST FRONT AND COULD
CAUSE SOME TREES TO FALL BECAUSE THE GROUND IS SO WET FROM THE
RECENT DAYS OF HEAVY RAINFALL.

LOCATIONS WHICH MAY BE AFFECTED INCLUDE...
  LITCHFIELD...
  GILLESPIE...
  TROY...
  HILLSBORO...
  STAUNTON...
  NOKOMIS...
  GODFREY...
  ALTON...
  ST. PAUL...
  BETHALTO...

THIS GUST FRONT WILL AFFECT BEAVER DAM STATE PARK...CONFLUENCE STATE
PARK...CUIVRE RIVER STATE PARK...FIRST MISSOURI STATE CAPITOL
HISTORIC SITE...LAKE LOU YAEGER...PERE MARQUETTE STATE PARK AND
RAMSEY LAKE STATE PARK.

THIS GUST FRONT WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 217 TO EXIT 231.
INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 76.
INTERSTATE 55 IN ILLINOIS FROM EXIT 23 TO EXIT 63.

KANOFSKY
Special weather statement, Jun 20, 10:52 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT SAT JUN 20 2015

MOZ018-019-026-027-210530-
KNOX MO-LEWIS MO-MARION MO-SHELBY MO-
1152 PM CDT SAT JUN 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY...NORTHWESTERN
MARION...SOUTHWESTERN LEWIS AND KNOX COUNTIES UNTIL 1230 AM CDT...

AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF PLEVNA...OR 9 MILES SOUTH
OF EDINA...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PLEVNA...
  KNOX CITY...
  LA BELLE...
  STEFFENVILLE...
  LEWISTOWN...
  EMDEN...
  EWING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Local storm report, Jun 21, 12:57 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
157 AM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     PALMYRA                 39.80N  91.52W
06/21/2015                   MARION             MO   911 CALL CENTER

            SEVERAL LARGE TREE LIMBS BLOWN DOWN.

&&

BYRD
Special weather statement, Jun 21, 1:22 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
222 AM CDT SUN JUN 21 2015

MOZ034-210800-
MONROE MO-
222 AM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 300 AM CDT...

AT 219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODLAWN...OR 10 MILES NORTHWEST OF PARIS...
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PARIS...
  SANTA FE...
  GRANVILLE...

THIS STORM WILL AFFECT MARK TWAIN LAKE RECREATIONAL AREA AND UNION
COVERED BRIDGE HISTORIC SITE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BYRD
Local storm report, Jun 21, 1:29 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
229 AM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             4 S SHELBINA            39.63N  92.04W
06/21/2015  E0.50 INCH       MONROE             MO   TRAINED SPOTTER

0215 AM     TSTM WND GST     4 S SHELBINA            39.63N  92.04W
06/21/2015  E50 MPH          MONROE             MO   TRAINED SPOTTER

&&

BYRD
Local storm report, Jun 21, 2:22 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 AM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      MONTICELLO              40.12N  91.71W
06/21/2015                   LEWIS              MO   LAW ENFORCEMENT

            HIGHWAY 156 IS STILL CLOSED...BUT HIGHWAY 16 IS NOW
            OPEN. CONDITIONS ARE IMPROVING. RAIN HAS ENDED.

&&

BYRD

The radar

The St Louis radar (KLSX), 77 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calhoun

When
June 21, 2:30 AM CST to 2:41 PM CST
Where
Calhoun County, 5.16 mi WNW of Belleview to 5.11 mi N of Hamburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.373, -90.872

Up to 5 inches of rain fell onto already saturated soils causing flash flooding over Calhoun County. Several roads were flooded including Illinois Route 96 near Belleview. In Belleview, between 3 and 4 feet of water was reported in parts of town from a nearby creek that was out of its banks. The water rose about 3 feet in 30 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595904.